MAUDE Adverse Event Report: LAKE REGION MEDICAL LIMITED PHOENIX GUIDEWIRE

LAKE REGION MEDICAL LIMITED PHOENIX GUIDEWIRE
Catalog Number OFG2524LF
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/11/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the device history records for the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided by the supporting documentation, "excessive force used" , "device used at sub optimal indications", "device forced against resistance", "material fatigue", "excessive force", "operational context", "inexperienced user", "unanticipated user error" and/or "improper handling" appears to have impacted on the event as reported.
 
Event or Problem Description
Nature of complaint: after the procedure with the phoenix catheter, he removed the phoenix without complications.However, when he attempted to remove the wire from the patient, he experienced a slight resistance for a short period of time, and then he saw outside the patient that the tip of the wire was missing.The tip of the wire was left in a side branch of the artery in the lower leg.
 
Additional Manufacturer Narrative
As reported; "after the procedure with the phoenix catheter, he removed the phoenix without complications.However, when he attempted to remove the wire from the patient, he experienced a slight resistance for a short period of time, and then he saw outside the patient that the tip of the wire was missing.The tip of the wire was left in a side branch of the artery in the lower leg." the sample was returned, placed in a double zip-lock type bag marked biohazard.The sample was then placed into 2 boxes which were protected with foam.The guidewire returned coiled in a circular shape.A visual and tactile examination of the returned guidewire was completed, and the following features were observed.A visual inspection of the returned guidewire confirmed that the guidewire was fractured.(core & coil).The distal tip was not returned.The proximal joint was intact, and the coil was stretched.This guidewire is a 2- piece construction: coil and core.A microscopic examination of the distal section of the returned guidewire revealed a sharp point the core, where it was sheared.There were body bends noted on the returned guidewire, close to the distal section.The body of the core had a hard, tissue like substance attached when returned.This substance was located approximately 45cm from the distal tip.No other damage was noted on the returned product.The sample was sent for external analysis.The sme analysis of this fracture reveals the following primary features.This is a bending overload (or combined bending-tensile overload) fracture.You can see the sharp bend immediately adjacent to the fracture.The dimpled fracture surface indicates a ductile (rather than brittle) fracture.I did not see any foreign materials or pre-existing mechanical damage that would have contributed to the fracture.There were some small "smudges" of pd-re from where the edge of the fracture and the od surface rubbed against the id of the radiopaque coil, but these would not have contributed to the fracture in any way.The eds confirms that the wire material is nitinol.Overall, it looks like the wire got bent to the point of kinking during use and this led to fracture at this point.A review of the device history records for the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided by the supporting documentation, "excessive force used" , "device used at sub optimal indications", "device forced against resistance", "material fatigue", "excessive force", "operational context", "inexperienced user", "unanticipated user error" and/or "improper handling" appears to have impacted on the event as reported.The sample was returned, placed in a double zip-lock type bag marked biohazard.The sample was then placed into 2 boxes which were protected with foam.The guidewire returned coiled in a circular shape.A visual and tactile examination of the returned guidewire was completed, and the following features were observed: · a visual inspection of the returned guidewire confirmed that the guidewire was fractured.(core & coil).The distal tip was not returned.The proximal joint was intact, and the coil was stretched.· this guidewire is a 2- piece construction: coil and core.· a microscopic examination of the distal section of the returned guidewire revealed a sharp point the core, where it was sheared.· there were body bends noted on the returned guidewire, close to the distal section.· the body of the core had a hard, tissue like substance attached when returned.This substance was located approximately 45cm from the distal tip.· no other damage was noted on the returned product.A dimensional check was performed to ensure critical guidewire dimensions are within specification per vol#003g guidewire drawing.The following dimensions were observed: · outer diameter guidewire - pass - 0.0129" (specification: min: 0.0126'' - max:0.0134") · overall length of the guidewire could not be measured as the distal tip was not retuned.The length of the core was measured as seen below in core dimensional check.The required length of the guidewire is 300cm +/-2cm.· overall diameter of the proximal joint - pass - 0.0132" (specification: max: 0.0142") a dimensional check was performed to ensure critical core dimensions are within specification per vol#003r core drawing.The following dimensions were observed: · outer diameter core body - pass - 0.0129" (specification: min: 0.0126'' - max:0.0134") · outer diameter core tip, tapered section - 0.00690" · length of core from the proximal to the fracture point - 296.6cm.(specification: 300 +/- 2cm).· core length from the proximal joint to the fracture point measured approximately 1.8cm.According to the guidewire drawing vol#003g the length of the mandrel from proximal joint to the distal tip should be 5.5 cm, which reflected approximately 3.7cm of distal section being removed.· the core diameter at fracture point measured 0.00690''.Which confirms the fracture is on the tapered core section as per vol#003r drawing.The fracture occurred on the core tapered section approximately 3.7cm from the distal tip.Only the proximal end of the broken wire was returned.The fracture was characterized by sme at the integer salem met lab under metallographic test report.The sme analysis of this fracture reveals the following primary features: this is a bending overload (or combined bending-tensile overload) fracture.You can see the sharp bend immediately adjacent to the fracture.The dimpled fracture surface indicates a ductile (rather than brittle) fracture.I did not see any foreign materials or pre-existing mechanical damage that would have contributed to the fracture.There were some small "smudges" of pd-re from where the edge of the fracture and the od surface rubbed against the id of the radiopaque coil, but these would not have contributed to the fracture in any way.The eds confirms that the wire material is nitinol.Overall, it looks like the wire got bent to the point of kinking during use and this led to fracture at this point.
 
Event or Problem Description

Brand Name
PHOENIX GUIDEWIRE
Common Device Name
GUIDEWIRE
Manufacturer (Section D)
LAKE REGION MEDICAL LIMITED
butlersland
new ross
co. wexford, ireland Y34 K 825
EI  Y34 K825
Manufacturer (Section G)
LAKE REGION MEDICAL LIMITED
butlersland
new ross
co. wexford, ireland Y34 K 825
EI   Y34 K825
Manufacturer Contact
glenn phelan
butlersland
new ross
co. wexford, Y34 K-825,
EI   Y34 K825,
MDR Report Key17450424
Report Number9681477-2023-00006
Device Sequence Number15299457
Product Code DQX
UDI-Device Identifier10845225002760
UDI-Public(01)10845225002760(17)251027(10)6996979
Combination Product (Y/N)N
PMA/510(K) Number
K080144
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date10/27/2025
Device Catalogue NumberOFG2524LF
Device Lot Number6996979
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/19/2023
Supplement Date Received by Manufacturer10/09/2023
Initial Report FDA Received Date08/03/2023
Supplement Report FDA Received Date10/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown